Hand-foot syndrome, also called palmar-plantar erythrodysesthesia, is a skin reaction on the palms of the hands and soles of the feet.
Some chemotherapy and targeted therapy medicines can cause hand-foot syndrome. It’s not caused by lifestyle or other factors. But there are things you can do to lessen the chances you will develop it.
Hand-foot syndrome usually starts with these symptoms:
- tingling or numbness
- tightness or stiffness of the skin
Other symptoms, which usually appear a few days after the first group, may include:
- redness on the palms and soles of the feet that looks like a sunburn
- burning or itching
If symptoms worsen, they may include:
- cracking, flaking, or peeling of skin on the palms and soles of the feet
- blisters, calluses, ulcers, or sores on the skin. These can become infected
- severe pain that makes using your hands and walking difficult
If you develop hand-foot syndrome, you’re most likely to develop symptoms within the first week of a treatment, although it’s possible to develop them after several months of treatment. Hand-foot syndrome is usually worse during the first 6 weeks of targeted therapies and after 2 to 3 months of chemotherapy.
Although not life-threatening, hand-foot syndrome can be uncomfortable and affect your day-to-day life. Be sure to notify your doctor if you notice any symptoms of hand-foot syndrome.
Hand-foot syndrome is caused by exposing the skin on the palms of the hands and soles of the feet to certain medicines. This exposure happens when tiny amounts of the medicine leak out of the small blood vessels, called capillaries. When medicine leaks out, it can lead to tissue damage in that area.
Certain types of medicine are more likely to cause hand-foot syndrome. Chemotherapy medicines that may cause hand-foot syndrome include:
- capecitabine (Xeloda)
- doxorubicin (Adriamycin)
- fluorouracil (5-FU)
- ixabepilone (Ixempra)
- liposomal doxorubicin HCI liposome injection (Doxil)
Targeted therapies that may cause hand-foot syndrome include:
- lapatinib (Tykerb)
- tucatinib (Tukysa)
Not everyone who takes these medicines develops hand-foot syndrome, and the symptoms and how severe they are can vary among those who do.
Without proper care, hand-foot syndrome can quickly get worse during treatment.
There are a number of ways to prevent hand-foot syndrome. You can also use these tips to lessen symptoms if you develop it.
Exposing your hands and feet to heat, friction, and other daily activities increases the amount of medicine in the capillaries, as well as the amount that leaks out. Changing your activities to reduce heat and friction can lessen your chances of getting hand-foot syndrome.
Here are a few tips:
- Avoid hot water when washing your hands, doing dishes, or taking showers or baths. Keep baths short, and use cool or tepid water when possible.
- Don’t wear rubber or vinyl dishwashing gloves that can hold heat and sweat against your palms. Or, wear white cotton gloves underneath.
- Avoid too much pressure and friction on the palms of your hands and soles of your feet.
- Gently apply mild moisturizing creams or lotions. Don’t massage your feet or hands, and avoid rubbing your skin with a towel after bathing or washing. Carefully pat your skin dry.
- Stay off your feet when possible. Avoid running, jumping, aerobics, racquet sports, and vigorous or long walks.
- Avoid using knives, garden tools, or hand tools such as hammers, and any other activities where you are using your hands to strongly grip or squeeze an object.
- Prop up your feet and hands while you are lying or sitting down to lessen any swelling.
- Avoid too much sun and other sources of heat such as saunas, hot tubs or steam rooms. Wear sunscreen or long-sleeved shirts and pants.
- Avoid contact with harsh chemicals such as household cleaning products or laundry detergents, which can make the condition worse.
- Wear loose, comfortable, and well-ventilated clothes and shoes. Do not walk barefoot, and use socks and slippers to reduce friction on the bottoms of your feet.
Talk to your providers right away if you notice your hands and feet getting red or tender. They may be able to adjust the dose of the medicines causing the symptoms. Your doctor may also be able to change your treatment schedule or stop treatment for a time to prevent symptoms from getting worse.
In addition to our tips, your doctor may suggest a number of medical and nonmedical methods to manage symptoms and keep hand-foot syndrome from getting worse, including:
- Keeping your hands and feet cool. Putting your palms and soles on a wet towel, an ice pack, or a bag of frozen peas wrapped in a towel can help provide short-term relief for pain and tenderness. Alternate on and off, for 15 to 20 minutes at a time. Soaking them in cold water can also help. Be sure not to put ice directly on your skin
- Taking over-the-counter pain relievers such as acetaminophen (Tylenol), ibuprofen, naproxen, and celecoxib (Celebrex) to help ease discomfort
- Using corticosteroid creams to reduce inflammation
- Using topical anesthetics such as lidocaine to reduce pain in the palms and soles
- Preventing dryness and cracking of your skin by using very thick, mild moisturizing creams on your hands and feet multiple times a day. Apply them heavily at night and wear loose-fitting socks and gloves to keep in the moisture and help your skin absorb it. Gently pat the lotion into your skin and avoid vigorous rubbing, which creates friction. Avoid lotions with perfumes, alcohol, or glycerin.
- Taking supplements such as Vitamin B6 that can help relieve symptoms. You can ask your doctor for a dose and schedule for B6.